North Carolina, 2019

Lightning Strike in North Carolina, June 1, 2019

June 1, 2019 · NWS RNK · 1 event in 1 county or zone

Two lightning strikes, occurring about one hour apart from each other, struck the same church causing damage to the roof and steeple.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Two lightning strikes, occurring about one hour apart from each other, struck the same church causing damage to the roof and steeple.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 1, 6:45 PM EST, 2 hours 8 minutes earlier.

Area forecast discussion, Jun 1, 6:45 PM EST, 2 hours 8 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
745 PM EDT Sat Jun 1 2019

.SYNOPSIS...
Weak high pressure will remain across the region tonight before
giving way to an approaching cold front on Sunday. This front
will gradually slide through the region later Sunday into
Sunday evening resulting in a few showers and storms. High
pressure follows the front with cooler and drier weather for
early next week.

&&

.NEAR TERM /THROUGH SUNDAY/...
As of 744 PM EDT Saturday...Isolated to widely scattered
showers and thunderstorms have developed along weak convergence
axis near the southern Blue Ridge - indications handled well by
the 18z NAM-3km and recent HRRR guidance. Instabililty across
the region is best characterized as modest and will become less
surface-based with sunset. Movement with this activity is quite
slow and could produce some localized downpours and perhaps some
brief gusts of 30 mph or less, until they rain themselves out.
Guidance brings renewed development through 02z before fizzling
any showers out. Also will have to watch the outflow from
earlier storms near Richmond area that could get close enough to
Halifax or Charlotte Counties to spark isolated showers.

More active convection is well to the north in PA and northern
OH associated with the upper low and cold front to affect our
area tomorrow. This may bring some increased cloud cover late
tonight into the pre-dawn hrs as the weakened complex moves
into the Mason Dixon line, but not expecting any showers.

Otherwise, made small/noise-level tweaks to temps and dewpoints
to reflect current observations and expected trends.

Previous discussion from 215 PM...

Weak high pressure over the area has maintained lower dewpoint
air under northeast flow to help keep instability on the low
side per latest SPC analysis. Still likely to see some isolated
shower or storm coverage mainly southern half of the Blue Ridge
and points west into early this evening before loss of heating
and supported by the latest HRRR. Thus will maintain some low
pops until around sunset before going dry overnight. Latest Nam
does indicate the potential for some strato-cu to get trapped
across the southwest into the overnight so may trend partly
cloudy there to mainly clear elsewhere. Should be comfortable
overnight with lows in the 50s to around 60.

Next more significant upper trough will rotate through the Great
Lakes on Sunday allowing a surface cold front to slide southeast
into the area during the afternoon/evening. Weak impulses aloft
spilling in from the northwest ahead of the boundary may act to
enhance lift while the best shear/support slides by to the
north. Model forecast instability not terribly impressive with
soundings lacking a lot of moisture within the deep
west/northwest flow environment. Some solutions like the latest
GFS even keep most showers across the far west with little jump
into the eastern lee trough given downsloping. This appears a
bit too dry given some low level backing out east and a weak
shortwave crossing late in the day. Therefore have only backed
off pops in the east a little with a period of low likelys
mainly north, but did slow down western coverage Sunday morning
given dry air in place. Appears most uncertainty across the
central/southern sections where the transition or jump from
western showers to deeper convection out east possibly occurs.
With a bit slower scenario, and warming ahead of the front
should see highs jump well into the 80s east and mid 70s to
around 80 west, espcly if showers are less.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/...
As of 200 PM EDT Saturday...

The surface cold front will move to the coast Sunday night with
cooler air trickling into the region and temperatures drop into the
50s overnight. The upper level trough axis will be over the Ohio
Valley Sunday night, therefore clouds will cover the mountains while
downslope flow helps produce clearing skies east of the Blue Ridge.
Models showing light precipitation along favored western slopes,
however trajectories and time of year do not support measurable
rainfall. A second surge of cooler drier air will arrive Monday
morning. Temperatures will run 5F to 10F cooler than normal with
highs in the 60s across the mountains and 70s east of the Blue
Ridge. This is the first time in two weeks that temperatures will
average below normal. Along with the cooler air, winds will be
breezy during the morning, then subside by sunset as high pressure
builds over the region. Under good radiational cooling, temperatures
will fall into the 40s Monday night

High pressure moves quickly across the area Tuesday and will be off
the NC/VA coast by evening. Afternoon high temperatures will
moderate to near normal levels (mid to upper 70s) across the area.
With the high off the coast, southwesterly flow and a blanket of
clouds will keep temperatures mild in the 50s Monday night.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
As of 230 PM EDT Saturday...

An upper level ridge takes residence over the Gulf Wednesday and
Thursday stretching north through the Midwest. This is a favorable
pattern for disturbances to track over the ridge, across the Ohio
Valley and into our region. If these disturbances stay north, pulse
afternoon and evening storms are likely.

Friday and Saturday, the upper level ridge is expected to move over
Florida, stretching north into the Mid Atlantic states. Meanwhile,
an occluded low will wobble around the upper Midwest to the southern
Great Lakes. Impulses coming around these two systems will help
trigger convection over the area. Storms are likely to start across
the mountains by late morning, tracking northeast into the foothills
and Piedmont counties during the afternoon.

Temperatures will moderate a few degrees each day and remain above
normal through the period.

&&

.AVIATION /00Z SUNDAY THROUGH THURSDAY/...
As of 728 PM EDT Saturday...

Generally VFR at most of the TAFs this evening, though Lewisburg
and Blacksburg could contend with MVFR-type fog overnight.
Confidence on fog development is lower than average as we've
dried out during the daytime hours. If fog develops, it would
tend to be around or after 08z and burn off quickly when the sun
comes up. A cold front will progress southeastward Sunday from
the Ohio Valley and northern mid-Atlantic; this will increase
the threat for showers and thunderstorms. Though timing/coverage
still is in some question, there's some agreement that storms
may occur later in the day. Shown a start time around 17-18z
across the TAFs, but will tend to become greater in number
between 18-00z. Phrased this as VCSH or -SHRA to hint at the
potential but timing and coverage in particular will likely be
better refined with subsequent guidance. Thunderstorms would
have the potential to become strong with gusty winds, lightning
and heavy downpours producing brief sub- VFR restrictions if
affecting a TAF.

Outside of thunderstorms, winds light north tonight eventually
becoming variable/calm. Winds tomorrow will then turn southwest
6-10 kts, with a northwest wind shift late in the TAF period.

Extended Aviation Discussion...

Passage of a surface front Sunday night will introduce a cooler
drier airmass for Monday and Tuesday. Primary flight category
VFR, except lower in any late night fog mainly in the river
valleys (KLWB).

Unsettled conditions with increasing chances for daily showers
and storms will return by the middle of next week as moisture
returns under moderating temperatures.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...JH
NEAR TERM...AL/JH
SHORT TERM...RCS
LONG TERM...RCS
AVIATION...AL/JH
Hazardous weather outlook, Jun 1, 2:48 AM EST, 18 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
348 AM EDT Sat Jun 1 2019

NCZ001>006-018>020-VAZ007-009>018-022-032>034-043>045-058-059-
WVZ042>044-020800-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-
Carroll-Floyd-Craig-Roanoke-Patrick-Franklin-Bedford-Henry-
Pittsylvania-Campbell-Halifax-Charlotte-Mercer-Summers-Monroe-
348 AM EDT Sat Jun 1 2019

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ019-020-023-024-035-046-047-WVZ507-508-020800-
Alleghany VA-Bath-Botetourt-Rockbridge-Amherst-Appomattox-Buckingham-
Eastern Greenbrier-Western Greenbrier-
348 AM EDT Sat Jun 1 2019

This Hazardous Weather Outlook is for central Virginia, west
central Virginia and southeast West Virginia.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

A few storms Sunday may bring damaging wind gusts.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jun 1, 2:54 PM EST, 5 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
354 PM EDT SAT JUN 1 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     TSTM WND DMG     3 N BLACKSBURG          37.28N 80.42W
05/31/2019                   MONTGOMERY         VA   NWS EMPLOYEE

            A LARGE PINE TREE DOWN AT THE SOUTHEAST
            CORNER OF U.S. 460 AND COAL BANK HOLLOW ROAD
            JUST BEFORE THE CLIMB UP BRUSH MOUNTAIN.

&&

RAB
Local storm report, Jun 1, 2:56 PM EST, 5 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BLACKSBURG VA
356 PM EDT SAT JUN 1 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     TSTM WND DMG     3 N BLACKSBURG          37.28N 80.42W
05/31/2019                   MONTGOMERY         VA   NWS EMPLOYEE

            CORRECTS PREVIOUS TSTM WND DMG REPORT FROM 3
            N BLACKSBURG. A LARGE PINE TREE DOWN AT THE
            SOUTHEAST CORNER OF U.S. 460 AND COAL BANK
            HOLLOW ROAD JUST BEFORE THE CLIMB UP BRUSH
            MOUNTAIN.

&&

RAB
Special weather statement, Jun 1, 6:27 PM EST, 2 hours 26 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
727 PM EDT Sat Jun 1 2019

NCZ002-019-020000-
Wilkes-Alleghany-
727 PM EDT Sat Jun 1 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN ALLEGHANY COUNTY AND
WILKES COUNTY...

Until 800 PM EDT.

At 726 PM EDT, a strong thunderstorm was located over Doughton Park,
moving southeast at 15 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
North Wilkesboro...
Wilkesboro...
Ronda...
Traphill...
and Mc Grady.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3637 8131 3637 8129 3636 8128 3636 8125
      3639 8124 3640 8127 3641 8126 3647 8111
      3622 8087 3618 8088 3614 8126
TIME...MOT...LOC 2326Z 335DEG 15KT 3637 8117

BMG
Special weather statement, Jun 1, 7:28 PM EST, 1 hour 25 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
828 PM EDT Sat Jun 1 2019

NCZ019-020-020115-
Yadkin-Wilkes-
828 PM EDT Sat Jun 1 2019

...A STRONG THUNDERSTORM WILL AFFECT EASTERN WILKES COUNTY AND
SOUTHWESTERN YADKIN COUNTY. ...

Until 915 PM EDT.

At 826 PM EDT, a strong thunderstorm was located over Roaring River,
moving southeast at 20 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Ronda...
Windy Gap...
Buck Shoals...
Wilkes County Airport...
and Brooks Crossroads.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3606 8091 3606 8098 3605 8101 3623 8114
      3633 8100 3605 8064
TIME...MOT...LOC 0026Z 319DEG 18KT 3622 8103

BMG
Special weather statement, Jun 1, 8:42 PM EST, 11 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
942 PM EDT Sat Jun 1 2019

NCZ003-004-020-020230-
Stokes-Yadkin-Surry-
942 PM EDT Sat Jun 1 2019

...A STRONG THUNDERSTORM WILL AFFECT STOKES, SURRY, AND YADKIN
COUNTIES...

Until 1030 PM EDT.

At 941 PM EDT, a strong thunderstorm was located over Pilot Mountain,
moving southeast at 20 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Dobson...
Pilot Mountain...
Walnut Cove...
East Bend...
and Francisco.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3639 8075 3652 8039 3626 8007 3626 8045
      3624 8045 3622 8043 3621 8045 3614 8044
      3612 8046 3612 8049
TIME...MOT...LOC 0141Z 310DEG 17KT 3638 8050

BMG

The radar

The Roanoke radar (KFCX), 76 km away, was scanning. The volume nearest the first event began at 01:55 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Surry

When
June 1, 8:53 PM EST to 9:30 PM EST
Where
Surry County, 1.29 mi SSW of Pilot Mtn
Property damage
$20,000
Reported by
Broadcast Media
Coordinates
36.364, -80.482

One lightning strike struck the roof of a church at 9:53 pm EDT, causing it to catch fire. Soon afterward, a second lightning strike hit the same church, knocking the steeple off the roof.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2019Every state in 2019This day in weather historyWarnings in North Carolina, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 819076.